Georgia, 2018Winter Storm and Winter Weather in Georgia, December 8 to 10, 2018
December 8 to 10, 2018 · NWS FFC · 4 events in 4 counties and zones
On December 8th through the 10th, a surface low developed along an old stationary front across the northern Gulf of Mexico and moved across south Georgia spreading moisture into the northeastern portion of the state. A cold air mass in place across the region resulted in a mix of wintry weather across the higher elevations of northeast Georgia late in the night of December 8th through the early…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 8th through the 10th, a surface low developed along an old stationary front across the northern Gulf of Mexico and moved across south Georgia spreading moisture into the northeastern portion of the state. A cold air mass in place across the region resulted in a mix of wintry weather across the higher elevations of northeast Georgia late in the night of December 8th through the early morning hours of December 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 8, 9:17 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 8, 9:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
917 PM EST Sat Dec 8 2018
.UPDATE...
While for now we have mid to upper 30s in NE GA, hi-res guidance
still has subfreezing sfc wetbulbs making way into the area after
about 09z tonight and lingering through the morning and have not
seen any need to adjust the current Warning and Advisory and have
continued current products as advertised. Could still have some
significant ice accumulations near Gainesville and more of a snow
concern up in the NE higher elevations that could linger even into
Monday with wrap-around moisture and some additional upper
waves/moisture. Previous discussion follows along with 00z
Aviation update below.
Baker
&&
.PREV DISCUSSION... /Issued 240 PM EST Sat Dec 8 2018/
SHORT TERM /Tonight through Monday Night/...
The main forecast challenges continue for the next 24 hours
but primary concerns continue to be rainfall and flooding
potential and winter weather p-types and accumulations
through Sunday.
Overall, tried not to make major changes to the previous
forecast. The critical period will be tonight and Sunday for
winter weather over the northeast and then rain/snow shower
potential Sunday night and Monday, ending Monday night.
Please monitor updates to the winter storm warning, the winter
weather advisory, the flood watch and the wind advisory.
BDL
LONG TERM /Tuesday through Saturday/...
Tuesday begins with a short-wave H5 ridge building over the CWA
bringing dry weather and near normal temperatures. This will be
short lived as both GFS and ECMWF bring a short wave out of the
southwest and across the Tennessee valley late Wednesday and
Thursday. This will bring a chance of showers to much of the CWA
late Wednesday night and Thursday. Some of the rain could be mixed
with snow or sleet in the higher elevations of the mountains. Models
diverge on the timing of the cold front and band of moisture
beginning Friday with the GFS pushing the system through much faster
than the ECMWF. Have gone with the NBM which seems like a good
compromise between the models. Enough instability Friday for
isolated thunderstorms.
17
&&
.Hydrology...
Latest WPC QPF pretty much in line with previous thinking. Storm
total QPF from 18Z Sat through 12Z Mon shows a widespread 2 to 3
inches across most of the CWA with slightly lesser amounts across
the extreme north and extreme south parts of the CWA. Will maintain
current Flood Watch.
&&
AVIATION...
18Z Update... IFR Conditions through the forecast. CSG/MCN
currently VFR will becoming IFR by this evening. Winds will remain
east/northeast and increase with the highest winds tonight.
Frequent gusts of 30 to 35 kts are expected, mainly from ATL-AHN.
Winds will diminish Sunday morning. Predominantly rain, except for
ATL/AHN areas where a wintry mix will begin late tonight and
continue into Sunday morning.
//ATL Confidence...18Z Update...
High on cigs, wind, and probability of precipitation.
Low on timing and type of wintry mix Sunday morning.
17
&&
.AVIATION...
00Z Update...
IFR conditions expected to continue thru fcst. NE winds have
increased to near 15-20 kts gusting 25-30 kts, which could get
gusts as high as 35 kts tonight then slightly decrease through
Sunday. A wintry mix could transition into the northern sites and
have continued -RAPL mention for KATL from 13-20z with greater
FZRA chance farther to the east and sooner for KAHN. Added -RASN
by Sunday evening for KATL with some wrap-around colder columns,
though thinking little to no accumulation and should be light if
does occur.
//ATL Confidence...00Z Update...
Medium on wintry precip chance.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 33 36 34 42 / 100 100 60 40
Atlanta 34 37 35 41 / 100 90 50 40
Blairsville 32 39 32 39 / 100 100 60 50
Cartersville 35 39 36 41 / 100 90 50 50
Columbus 41 42 37 47 / 100 60 30 20
Gainesville 31 36 35 43 / 100 100 60 50
Macon 39 41 36 45 / 100 90 30 30
Rome 36 40 36 42 / 100 90 60 50
Peachtree City 36 37 35 42 / 100 90 40 30
Vidalia 44 47 37 45 / 100 100 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday evening for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dade...
Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Montgomery...Morgan...Murray...Muscogee...
Newton...North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Towns...Treutlen...
Troup...Twiggs...Union...Upson...Walker...Walton...Warren...
Washington...Webster...Wheeler...White...Whitfield...Wilcox...
Wilkes...Wilkinson.
Wind Advisory until noon EST Sunday for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...Dawson...DeKalb...Dodge...Dooly...
Douglas...Emanuel...Fannin...Fayette...Floyd...Forsyth...
Gilmer...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Lumpkin...Macon...Madison...Marion...Meriwether...
Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Towns...
Treutlen...Troup...Twiggs...Union...Upson...Walton...Warren...
Washington...Webster...White...Wilcox...Wilkes...Wilkinson.
Winter Weather Advisory until 1 AM EST Monday for the following
zones: Barrow...Clarke...Fannin...Forsyth...Gilmer...Gwinnett...
Jackson...Madison...Oconee...Oglethorpe...Pickens...Walton.
Winter Storm Warning until 1 AM EST Monday for the following
zones: Banks...Dawson...Hall...Lumpkin...Towns...Union...White.
&&
SHORT TERM...BDL
LONG TERM....17
AVIATION...Baker
Hazardous weather outlook, Dec 8, 5:00 AM EST, 18 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EST Sat Dec 8 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EST Sat Dec 8 2018
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...Today and Tonight...
Rain will overspread much of north and central Georgia today and
tonight. The rain will become heavy at times, and flooding is
possible on area creeks and rivers. Please see our Flood Watch
/ATLFFAFFC/ for details.
Strong and gusty winds will develop across much of north and central
Georgia this evening, lasting through the overnight hours. Winds
will increase to 15 to 25 mph, with gusts as high as 35 mph. Please
see our Wind Advisory /ATLNPWFFC/ for details.
A mix of rain, sleet, snow and freezing rain is expected across
portions of north Georgia this evening through the overnight period.
Please see our Winter Storm Warning and our WInter Weather Advisory
/ATLWSWFFC/ for details.
Please continue to monitor updates as we move through this event.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Periods of heavy rain will continue through Sunday morning. A Flood
Watch continues for all of north and central Georgia through the day
Sunday. /ATLFFAFFC/
For Sunday and Sunday night, a Winter Storm Warning is in effect for
portions of northeast Georgia and a Winter Weather Advisory is in
effect for a larger portion of northeast Georgia. /ATLWSWFFC/
In addition, gusty east winds 15 to 25 mph with gusts to 35 mph will
continue into Sunday morning. /ATLNPWFFC/
Please continue to monitor updates as we move through this event.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested, however, spotters are encouraged
to submit any reports of wintry weather, flooding or wind damage.
Winter Storm, Dawson
- When
- December 8, 11:00 PM EST to December 10, 6:00 AM EST
- Where
- Dawson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
The local broadcast media reported a quarter of an inch of ice accumulation in the Sanderlin Mountain area north of Big Canoe.
Winter Storm, Towns
- When
- December 8, 11:00 PM EST to December 10, 6:00 AM EST
- Where
- Towns forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
A CoCoRaHS obserever reported 2 inches of snow in the Hiawassee area.
Winter Weather, Banks
- When
- December 8, 11:00 PM EST to December 9, 11:00 PM EST
- Where
- Banks forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported less than half of an inch of snow in the Baldwin area and a COOP observer reported a trace of snow in the Alto area.
Winter Weather, White
- When
- December 8, 11:00 PM EST to December 9, 11:00 PM EST
- Where
- White forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
A COOP observer reported a quarter of an inch of snow in the Sautee area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in North Carolina, December 8 to 9, 20181 death · $175,000 · 9 events
- Winter Storm in Virginia, December 8 to 10, 2018$200,000 · 27 events
- Winter Storm and Heavy Snow in Kentucky, December 8 to 9, 2018$41,000 · 19 events
- Winter Weather in Tennessee, December 8 to 9, 2018$45,000 · 9 events
- Strong Wind in Alabama, December 8 to 9, 2018$40,000 · 3 events
- Winter Weather in Missouri, December 8 to 9, 20182 injured · 5 events
- Ice Storm and Winter Weather in Tennessee, December 8 to 9, 201815 events
- Heavy Snow in North Carolina, December 8 to 9, 201814 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 8, 20188 events
- Winter Weather in Kentucky, December 8 to 9, 20188 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 8 to 9, 20188 events
- Ice Storm and Winter Weather in Arkansas, December 8 to 9, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799869, 799870, 799871, 799872.